Papers

Drug points: Parotid swelling and terbinafine

BMJ 1998; 316 doi: https://doi.org/10.1136/bmj.316.7129.440a (Published 07 February 1998) Cite this as: BMJ 1998;316:440
  1. J K Torrensa,
  2. P H McWhinneya
  1. a Seacroft Hospital, Leeds LS14 6UH

    Terbinafine is an effective antimycotic agent of the allylamine type which inhibits the enzyme squalene epoxidase.1 It is generally well tolerated, although taste disturbance occurs in about 1 in 800 cases2 and various skin reactions and hepatobiliary effects have been noted.3

    A 38 year old man presented with a painful right ear 15 days after taking terbinafine 250 mg daily for tinea cruris. On examination a mild right otitis externa was noted, along with unrelated bilateral painless enlargement of the parotid glands. There was no associated hypersalivation or xerostomia. He had recently received booster immunisations for poliomyelitis and hepatitis B but was not receiving any other drug treatment. He gave a clear history of mumps as a child, and viral serology excluded active infection with either mumps or cytomegalovirus. A chest radiograph, a full blood count, the erythrocyte sedimentation rate, plasma viscosity, C reactive protein concentration, a biochemical profile, and an autoimmune screen were all normal. He was reviewed 12 days after stopping terbinafine treatment and the parotid swelling had significantly diminished. One month later he was completely well with no evidence of any residual parotid enlargement.

    Bilateral parotid swelling in association with hypersalivation has been reported in a 35 year old man with schizophrenia who had been treated with clonazepam and clozapine.4 Other drugs associated with parotitis include the butazones, bretylium, asparaginase, methyldopa, and iodide preparations.5 The manufacturers of terbinafine are aware that a 65 year old woman developed parotid swelling and facial oedema after 12 days of terbinafine 250 mg and that this resolved 7 days after stopping treatment (Sandoz, personal communication). By April 1997 the Committee on Safety of Medicines had received three reports of parotid swelling associated with terbinafine, against a background of more than 500 000 patients having been prescribed the drug (personal communication). We suspect that our case is an example of this rare but potentially alarming side effect. In view of the widespread use of terbinafine, general practitioners and hospital clinicians alike should be aware of this possible cause of parotid swelling.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract